Symptoms of (and how to avoid) OTC Medication Overdose

I wrote this post about OTC medication overdose while participating in a campaign by BOOMboxNetwork.com on behalf the American Gastroenterological Association (AGA) and received payment for my participation. All opinions stated within are my own. I am not a medical professional and this is not intended to replace advice from your own doctor.

Just last month I had to visit my doctor for some pain I was having in my neck and shoulders. Ever since I had Benjamin I have periodically experienced this sharp pain in my right shoulder blade. When the pain hits, it is almost blinding and my arm would lock up for a second and then I would have the sharp pain for the next week or so. I treated it with over the counter medications such as ibuprofen or acetaminophen and it seemed to go away for a few weeks. The pain was usually brought on by reaching for something or picking something up quickly with my right arm. In any case, Howard finally talked me into talking to the doctor about it. He suggested an adjustment similar to what a chiropractor would give, but he was able to do it right there in the office. He cracked my neck and back so easily and he said that my rib had likely popped out of place when I gave birth to Benjamin (six years ago!).

While I was there I mentioned to my doctor that I have had a loud ringing in my ears for several weeks and I had thought it was allergies or a sinus headache symptom. He asked me about my OTC medication use and I told him that I was taking 6-8 ibuprofen at a time, depending on the pain. He instantly knew what the ringing was (and I really should have known this) but I was experiencing a symptom of OTC medication overdose. I was not following the directions on the bottle and I was damaging my body.

Gut Check: Know Your Medicine #GutCheckAGA

Recently, I learned about a new campaign through the American Gastroenterological Association called Gut Check and I have been learning just how much I could have damaged my body by taking the medicine as I was when I was in pain. AGA is encouraging people to know your medicine and use a safe dosage when you’re treating your symptoms with OTC medications.

Symptoms of (and how to avoid) OTC medication overdose #GutCheckAGA

Symptoms of OTC Medication Overdose

The ringing in my ears was my symptom of OTC medication overdose, but there are many more symptoms that can be particularly damaging to your body. If you start to experience any of these symptoms, please seek medical care as soon as possible.

Other symptoms may include elevated heart rate, nausea and vomiting, sweating, yellowing of the skin and eyes, and other flu-like symptoms. These are signs that you have overdosed yourself and you may be causing serious liver and gastrointestinal damage.

It is estimated that more than 100,000 people are hospitalized and 17,000 die every year from gastrointestinal bleeding and liver damage due to overdose or overuse of over-the-counter (OTC) pain medicine ingredients.

Here’s a little more about their message:

Safe Use of Over the Counter Medications

Safe Use of Over the Counter Medications - 1. Read the labels #GutCheckAGA

1. Read the labels

This one seems like a given, but it’s something that many of us forget to do. When you’re a chronic pain sufferer (like my husband), you are taking so much medication that you start to think that you know the dosages on all medications. Take the time each time you buy a medication to read the label and the warnings. Symptoms and situations change, medications may change, and a safe dosage may be different than what it used to be when you first started buying the medication. Read the label each time you buy a medication and just be in the know.

Safe use of OTC medications - 2. Take one product at a time #GutCheckAGA

2. Take one product at a time

I am a chronic allergy sufferer. I have to take OTC allergy medication almost every day. Sometimes I forget that there is acetominophen in my allergy medicine and then I have a pain and take more. I usually don’t realize what I’ve done until the ringing in my ears returns. AGA urges us to take one type of medication at a time and watch for the ingredients so we’re not mixing too many medications and causing more internal problems.

Safe use of OTC medications - 3. Talk to a professional about dosage and medicine interaction #GutCheckAGA

3. Talk to a professional about dosage and medicine interaction 

Talking to my doctor about the ringing in my ears was the best thing I could have done. My sister is also a pharmacy tech and I talk to her often about medication dosage for our boy, but it just never occurred to me that I would be doing something wrong to myself. Don’t try to figure it all out on your own, especially if you are taking prescription medications as well. Talk to your doctor and/or your pharmacist about drug interactions and a safe dosage.

 

How do you ensure you are avoiding an OTC medication overdose?

Comments

  1. I never knew that people had problems with these, how scary! I have to take Aleve every day for arthritis, but I pray that I don’t ever have to worry about some of this. Great post to put the word out there!! :)
    Jamie recently posted..Vox Populi (Season 2) #RaiseYourVoxMy Profile

  2. My son was taking pain meds for a long time and developed 2 unclers
    tara pittman recently posted..Purex Crystals Dryer Sheets Gives Your Clothes Freshness For Weeks And a GiveawayMy Profile

Speak Your Mind

*

CommentLuv badge